Extension of Recall of GlaxoSmithKline's Augmentin
02 Aug 2011
The Department of Health (DH) today (2 Aug) orders GlaxoSmithKline Limited (GSK) to recall from shelf two more strengths of its Augmentin, namely the 625mg tablet (HK-44027) and the 1g tablet (HK-42252) after the company reports that they also detected plasticisers, including diisodecyl phthalate (DIDP) and diisononyl phthalate (DINP), in all tablet formulations manufactured in its plant, GSK Worthing, in England.
A spokesman for DH explains that following the recall of GSK's Augmentin 375mg tablet here in mid-July, the company begins to investigate into the matter over in England. Lately, they also found plasticisers, respectively up to 5.5ppm of DIDP and 5.7ppm of DINP, in some samples of their Augmentin 625mg and 1g tablets.
"According to GSK's in-house search, the source of the plasticisers was possibly from abrasion of the polyvinyl chloride (PVC) plastic tubing used to transfer powder and granules during tablet production. In view of this reported quality defect, DH orders extension of the recall to cover all Augmentin tablet formulations manufactured in UK," the spokesman states.
"We have also assessed that the levels of plasticisers detected are unlikely to cause safety concern if taken according to the recommended dosage. In any case, DH will seek Department of Justice's advice on possible legal actions on completion of our investigation," the spokesman emphasizes.
GSK has already set up a hotline 3189 8765 for public enquiries.
"Augmentin 625mg and 1g tablets are antibiotics for the treatment of bacterial infections. Patients who are currently using the drug for treatment ought to consult their attending doctors or pharmacists as soon as possible and should not just stop using the drugs by themselves," the spokesman warns. "Otherwise, there could be implications on both the courses of their diseases under treatment as well as antibiotic resistance development," he continues.
In connection, though DH has not received notification of related adverse event, anyone who has taken any of the drugs under recall and is either in doubt or feeling unwell ought to seek professional advice from their healthcare providers.